Flood, Towner
- When
- April 1, 12:00 AM CST to April 5, 11:00 AM CST
- Where
- Towner County, 6.51 mi WNW of Hansboro to 14.8 mi NW of Zion
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.990, -99.500
Over the winter of 2016-2017, the most snow fell across the Devils Lake basin up into northeast North Dakota. By late March 2017, snow water equivalents in this area ranged from 3 to 4 inches, with isolated pockets of 5 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Over the winter of 2016-2017, the most snow fell across the Devils Lake basin up into northeast North Dakota. By late March 2017, snow water equivalents in this area ranged from 3 to 4 inches, with isolated pockets of 5 inches. There was even more snow in southern Manitoba, and some of this water would come down the Pembina River in northeast North Dakota. A push of warm weather which began on March 28th and continued into early April, started the melt in earnest. Even the low temperatures at night stayed around or just above freezing. As the snow melted, the water ponded in low spots and moved through the area drainage systems. This resulted in rural road closures from the overland flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 10:50 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1150 PM CDT Fri Mar 31 2017 .UPDATE... Issued at 1147 PM CDT Fri Mar 31 2017 Area of light rain moving very slowly now into the mid RRV. It will continue to move slowly ESE overnight. Temps, winds and sky look ok. && .SHORT TERM...(This evening through Saturday) Issued at 318 PM CDT Fri Mar 31 2017 Challenge for the evening into Saturday will hinge on cloud cover, light showers and fog as a weak cold front drops south across the forecast area. Ensembles show light QPF, less than a tenth of an inch, occurring across the northern two thirds of the FA. Will maintain chance pops sliding from west northwest to south southeast overnight. As the cold front pushes south across the forecast this evening 925MB CAA on northerly winds will push south stalling across the southern valley towards morning. In the cool stable air behind the front there is the expectation of fog to develop as low stratus and a relatively moist layer move south. Clouds will hold temps up overnight with lows once again in the mid to low 30s. SFC high pressure moves into the area Saturday with concern on where the clearing occurs. Appears best chances will be west to east with sunny areas reaching into the 50s to near 60 and cloud areas in the east may be limited to the upper 40s. .LONG TERM...(Saturday night through Friday) Issued at 318 PM CDT Fri Mar 31 2017 Saturday night through Monday...Cold front will be heading toward the forecast area early Sunday transiting the area by late afternoon into the evening. Most of the forcing/activity appears to associated with the short wave which is more pronounced closer to surface low well north in Canada. Weak high pressure from SK/AB moving southeastward toward northern valley on Mon will be countered by another low ejecting from high plains at the same time. This feature would target the southern valley and west central Minnesota with rain chances Mon/Mon night. Tuesday to Friday...Potential for big central plains to upper midwest system looming Tue through Thu but indications are that this one will graze the far southern portion of the forecast area. Farther north some risk of a few shwrs Wed aftn is introduced by the GFS/ECMWF in form of a quick moving shortwave traversing the northern branch. Thermal profiles point toward some light mixed pcpn at night/early morning Wed/Thu with scattered rain showers later. The week will conclude with an area of high pressure settling in for Thu/Fri. Temperature-wise, a colder week lies ahead, but only seasonally so, with overnight lows dipping below freezing for the first time in a while. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1147 PM CDT Fri Mar 31 2017 Per the 00z TAF discussion, issue is ceilings and how far do the IFR and low end MVFR cigs drop southward overnight. Fargo remains on the edge and more iffy...so kept with most short range guidances which indicates it will not quite there. Otherwise lower clouds will move into TVF by 08z and BJI by 11z but there is a bit questionable as well as lower level moisture may not be able to move over the higher terrain. IFR and low end MVFR cigs DVL/GFK will last into Saturday morning before some clearing Sat aftn. && .HYDROLOGY... Issued at 318 PM CDT Fri Mar 31 2017 Areal flooding will continue to be an issue along the Canadian border in northeastern ND and in western Benson county near Leeds. River responses will vary by location, with major flooding still expected along the Park River near Grafton. Major flooding is occurring on the Pembina River at Neche. At Neche, there was confirmed ice jamming overnight and this morning causing rapid rises. The river stage is currently hovering between 22 and 23 feet and is expected to remain near those levels until the ice jamming and other debris issues are mitigated. Otherwise, once the river level steadies, it should remain steady above major flood stage for some time as melt water from Canada continues to route downstream. The Two Rivers River at Hallock is already at moderate and the Red River at Pembina is expected to cross over into moderate later this weekend. Ice jamming at Hallock and the Red Lake River at Crookston have caused some spikes in river levels but traces are coming back down. The northern extent of the Red River is expected to take a little longer to crest. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JK LONG TERM...WJB AVIATION...Riddle HYDROLOGY...Hopkins
Hazardous Weather Outlook National Weather Service Grand Forks ND 524 AM CDT Fri Mar 31 2017 MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ026>030- 038-039-049-052-053-011030- West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 524 AM CDT Fri Mar 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004-007-NDZ006>008-014>016-024-054-011030- Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Western Walsh County- 524 AM CDT Fri Mar 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Snowmelt continues to contribute to rises on area rivers and some overland ponding. See the latest flood statements and warnings for additional information. Widespread spring snow melt areal and riverine flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snowmelt continues to contribute to rises on area rivers and some overland ponding. See the latest flood statements and warnings for additional information. Widespread spring snow melt areal and riverine flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JH
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678204, 678205, 678206.